Edinburgh Research Explorer

Overdose during chemical restraint in a black rhinoceros (Diceros bicornis)

Research output: Contribution to journalArticle

Original languageEnglish
Pages (from-to)53-57
Number of pages4
JournalVeterinary Anaesthesia and Analgesia
Volume32
Issue number1
DOIs
Publication statusPublished - Jan 2005
Externally publishedYes

Abstract

A juvenile female black rhinoceros (Diceros bicornis) was successfully treated after overdose of drugs used for chemical restraint. Subsequent general anaesthesia for surgical reduction of a recurrent rectal prolapse was uneventful.Over a 25-minute period before transportation to the veterinary hospital, the animal received a total dose of 1.225 mg etorphine, 30 mg acepromazine and 30 mg detomidine. Based on an estimated mass of 200 kg, these corresponded to doses of 6.1 μg kg−1 etorphine, 150 μg kg−1 acepromazine, and 150 μg kg−1 detomidine which constitutes considerable overdose for each drug given separately, notwithstanding the synergy that probably resulted when the three drugs were present concurrently. The estimated body mass may have substantially overestimated the actual body mass and exacerbated overdosage.The animal was recumbent and apnoeic on arrival at the hospital. Heart sounds were auscultated and a weak peripheral pulse was palpated; no pulse deficits were detected, although the heart rate was low. The trachea was intubated, inspired breath was enriched with oxygen and the lungs ventilated manually. Diprenorphine (1.5 mg) was given intravenously and spontaneous breathing resumed 11 minutes later. After induction of general anaesthesia using isoflurane, emergency surgery for correction of rectal prolapse was performed, from which the animal recovered uneventfully. The case highlights some of the practical problems that may be encountered in dealing with dangerous and unfamiliar species.

ID: 29990320